Overdose deaths linked to 'superdrug' heroin and fentanyl mix
Coroner investigating a spate of possible overdose deaths
A supply of “bad heroin” that has reportedly killed three people in the last week in Hamilton is likely linked to a hyper-potent version of the drug mixed with fentanyl, a former opioid user says.
Coroner’s office officials say they can't confirm the fentanyl connection yet, but lacing or mixing heroin with the powerful prescription painkiller to create a kind of “super high” is also popping up in other parts of the country – often with terrible results.
- RELATED: Prescription painkiller abuse exploding in Hamilton
- RELATED: Stories of opioid addiction and recovery
Police warned the public two weeks ago about a "potentially fatal” grade of the drug likely responsible for a spike in heroin overdoses in the city. When the announcement was made, there had been eight non-fatal overdoses over a two-day period in Hamilton.
Regional coroner Dr. Jack Stanbrough confirmed the coroner’s office is now investigating a spate of possible overdose deaths. “There are three deaths that may be heroin-related, but I can’t say for sure until the toxicology reports come back,” he said, adding that he’s learned over the years that he can’t “rush to conclusions” in situations like these.
“Clearly if someone is lying in bed with empty syringes and needles stuck in their arm it can be obvious, but that’s rare,” he said. “I can’t call anything a drug-related death just because there are drugs at a scene.” It takes at least a month for toxicity report results to come back, he said.
Prescribed, but more powerful than morphine
Fentanyl is an incredibly potent painkiller that’s 80 times more powerful than morphine. For years, the drug was used only in hospitals as an anaesthetic.
More recently, it’s been developed into a time-release patch for people with chronic pain disorders. The small sticky patch is stuck to the skin, and a time-released dosage over 72 hours seeps into the body. But drug users break down the patch to extract and inject or smoke the painkiller.
“They’re mixing it (heroin) with fentanyl,” a former local opioid user told CBC Hamilton. He asked not to be named, because he worries being identified as a former drug user would cost him his job. “It screws people up because they don’t know how much they’re doing.”
When you’re in withdrawal, when you’re in that craving state, rational goes out the window.- Holly Raymond, manager of concurrent disorders at St. Joseph's Healthcare
St. Joseph’s Healthcare hasn’t seen increased admission levels for its addiction treatment programs in recent weeks, but has received calls from users asking how they’d know if they were taking “bad heroin,” says Holly Raymond, the manager of concurrent disorders at St. Joe’s. She deals with both addiction and mental health issues.
“One of the really scary things is we don’t really know where it’s coming from,” Raymond said. “Until the source is found, there’s really no stopping the drugs from coming in.”
Hamilton police denied interview requests with members of the vice and drug unit for this story, some weeks after making the public safety announcement.
"We cannot speculate on the number of drug related deaths that have occurred in Hamilton over the last month that may be linked to 'bad heroin,” police spokesperson Debbie McGreal-Dinning said. “The determination of deaths will depend on toxicology results."
Police also issued a second public safety notice Tuesday about a large quantity of narcotics that was stolen overnight Monday from a Mountain pharmacy that could be fatal to people who have not been prescribed the drugs. McGreal-Dinning could not say if fentanyl was one of drugs stolen. “It was a number of different narcotics,” she said.
Mixing or lacing fentanyl with heroin is an emerging problem in other parts of Canada. Montreal’s fatal overdose rate was four times the average in June, which public health officials tied to heroin laced with fentanyl. Six people died in one day alone that month.
Mixing the two drugs happens when people who have a serious opioid addiction are “chasing the dragon,” Raymond says – which is the common term for people who are trying to replicate the intensity of their first high. It’s not rational, she says, “But when you’re in withdrawal, when you’re in that craving state, rational goes out the window.”
While police and healthcare officials deem this batch of heroin to be “bad” or dangerous, users could be perceiving it as the complete opposite – a good high, Stanborough said. Raymond told CBC Hamilton the dangerous drug mixture could in fact be advertised as a "superdrug" to users.
“Now, my recommendation is to simply not do heroin at all,” Stanborough said. “A more appropriate term here might just be ‘more lethal.’”
Here are the safety tips Hamilton police are advising for people who are using intravenous drugs:
- The Hamilton Police Service would like to remind the public that it is never safe to inject illicit drugs.
- If you inject heroin, be aware of the fact the heroin currently circulating could be potentially lethal.
- Using the same dose of a toxic grade heroin can increase the risk of respiratory failure, overdose and death.
- Heroin users should never shoot up when they are alone.
- If you are with a drug user who feels unwell or is medical distress after using, call 911 immediately.
There have been six deaths in total from 2009 through to 2012 in Hamilton as a result of acute drug toxicity specifically involving heroin.